- Poster presentation
Possible pharmacologic interactions caused by mixed infusion
Critical Care volume 12, Article number: P422 (2008)
It is usual practice in ICUs to infuse several drugs and fluids over a limited number of lines. The danger of drug incompatibility is imminent to this regimen.
Four ICUs of a university hospital with 28 patients altogether were surveyed regarding the number of intravenous lines per patient and the infused drugs and fluids. No prior information was given to the ICU personnel. The results were stored and analyzed in a computer program. Possible in vitro interaction was defined as known physical or chemical incompatibility (for example, different pH, oxidative potential).
In 18 of 28 patients (64%), two or more drugs were infused over the same line. In 10 of these patients (36%), serious drug interaction had to be expected according to the drug software, dependent on the pH and resulting from the arrangement of drug application.
The possible danger of serious drug interaction in 36% of the surveyed ICU patients seems alarming. The risk of drug incompatibility rises with the number of applied drugs and with a lack of pharmacologic knowledge in ICU personnel. We anticipate that optimized arrangement of drug infusion could improve the situation. Possibly, often observed missed therapeutic effects could have been induced by mixed drug application, and thereby provoked chemical reactions. However, the sample size of this survey is too small to achieve universal evidence – additional studies have to follow. Further details of possible drug interactions and their chemical and pharmacological effects must be evaluated.
Dirks B, Schmitz JE, Kilian J: In vitro drug interactions and their importance in anesthesiologic practice. Anasthesiol Intensivmed Notfallmed Schmerzther 1991, 26: 315-320.
Pecar A, Dirks B: Mixtures of infusion solutions and drugs. Compatibility and incompatibility. Anaesthesist 1995, 44: 793-803.
v Hintzenstern U: Light-Faden Infusionspraxis. 2nd edition. Urban&Fischer; 1999:85.
About this article
Cite this article
Stögermüller, B., Zimmermann, A., Mandl, M. et al. Possible pharmacologic interactions caused by mixed infusion. Crit Care 12, P422 (2008). https://doi.org/10.1186/cc6643
- Computer Program
- Therapeutic Effect
- Drug Interaction
- Emergency Medicine
- Prior Information